Virginia, 2003

Damaging Wind in Virginia, September 1, 2003

September 1, 2003 · NWS LWX · 1 event in 1 county or zone

A thunderstorm with high winds moved through Fauquier County during the evening of the 1st. Trees were downed onto Airlie Road just northeast of Warrenton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A thunderstorm with high winds moved through Fauquier County during the evening of the 1st. Trees were downed onto Airlie Road just northeast of Warrenton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 1, 2:00 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 1, 2:00 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT MON SEP 1 2003

...SHORT TERM (TNGT AND TUE)...

A WEAK FRONTAL SYSTEM JUST N OF THE CWA MEANS A HUMID AIRMASS WILL
BE THE RULE HROUGH THE SHORT TERM. PRECIP. WATER IS JUST OVER 2
INCHES...AND REMAINS OF GRACE OVER SRN PLAINS WILL GET CAUGHT UP THE
CONFLUENT FRNTL ZNS ARCHING UP THROUGH THE MS/OH VALLEY. INSTABILITY
FOR TNGHT AND TUE IS NOT TOO IMPRESSIVE...WITH MDL CAPE VALUES ON
TUE FROM THE MESOETA OF 1000-1500 J/KG. AT 85H THE BEST MOISTURE
AXIS AND HENCE HIGHEST PRECIP POTENTIAL WILL REMAIN JUST N OF THE
REGION THROUGH TUE EVENING.

FOR TONIGHT...RADAR SHOWING SCT RW/TRW ACTIVITY OVER WV THAT IS NOW
ENTERING SWRN PORTION OF OUR CWA. WL KEEP POPS UP THIS
EVENING...THEN ACTIVITY SHOULD DIMINISH AFTER SUNSET. MADE MINOR
ADJST TO GRIDDED TEMPS/DEW PTS FOR THE OVERNIGHT.

FOR TUE...LOTS OF CLOUDS AROUND AS NCEP/CANDADIAN MDLS BRING BROAD
BAND OF HI RH ACROSS THE REGION. SRN 1/3RD OF CWA MAY BE ABLE TO
KEEP MORE SUN...AND KEPT TEMPS ALITTLE HIGHER. OTHERWISE...GOOD BET
OF RW/TRW ACROSS NRN TIER OF ZNS WHERE DECENT ISENTROPIC LIFT AND
MID-LVL FN CONVERGENCE ARE THE BEST. IF THERE ARE SOME BREAKS IN THE
CLDS SOME PLACES COULD SEE TRW...BUT IT WILL MOSTLY BE RW.

MARINE IS FAIRLY QUIET IN THE SHORT TERM. NO FLAGS.

SMZ

XNTD...

ITS CONTINUING TO LOOK LIKE THERE WL BE XTNSV CLD CVR THROUGHOUT
THE WK AS STATIONARY BNDRY CONTS TO HANG ARND THE MID ATLC RGN TUE
NGT-WED. WL KEEP THE POPS AT CHC...W/ BEST CHC ACROSS THE N. WE HV
BEEN TALKING ABT PSBL FLOODING MID-LATE WK VIA FLD PTNL STMT. FEEL
BEST CHCS FOR HVY RA ARE WED NGT-THU AS REMNANTS OF TD GRACE GET
DRAWN UP THE APLCHNS. TO ADD FOCUS UPR TROF/CD FNT SWINGS DOWN FM
THE GRT LKS. POPS WL BE LKLY ACROSS NRN 2/3 OF CWA..CHC SRN 1/3. HV
UPDATED ESF TO HIGHLITE WED NGT/THU AS BEST TIMES FOR ANY FLOODING
TO DVLP. CURRENTLY FFG GUID VALUES ARE AT 2/HR OR HIER...3-4/3 HRS.

CD FNT DOESNT MV VERY QUICKLY THRU FRI...AND HV CHC POPS OF TRW.
FNT FINALLY PUSHES OFF THE CST ON SAT. WL KEEP SAT DAY-MON DRY.
TEMPS WL BE ALONG THE LINE OF NRML EARLY SEP AVGS.

ATTM FABIAN LOOKS TO STAY WELL OUT TO SEA THIS WKND AND IS NOT A
PLAYER IN THE FCST.

WOODY

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Sep 1, 10:30 AM EST, 7 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-020900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
PERIODS OF HEAVY RAINS AND THUNDERSTORMS ARE POSSIBLE ANYTIME FROM
TUESDAY NIGHT THROUGH EARLY FRIDAY. THIS MAY CAUSE RAPID RISES OF
SMALL CREEKS AND STREAMS THROUGHOUT THE AREA. A FLOOD POTENTIAL
OUTLOOK WAS ISSUED TO DISCUSS FLOOD POSSIBILITIES. MAIN STEM RIVER
FLOODING IS NOT LIKELY ...ALTHOUGH NOTICEABLE RISES MAY OCCUR.

SMZ

In the hours before

Special weather statement, Sep 1, 4:55 PM EST, 1 hour before
VAZ050-056-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT MON SEP 1 2003

AT 555 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MADISON RUN...MOVING EAST NORTHEAST AT 30 MPH.

THIS STORM WILL DROP AN INCH OR TWO OF RAIN AND WILL BE CAPABLE OF
PRODUCING WIND GUSTS OF 40 TO 50 MPH. THIS STORM WILL AFFECT ORANGE
COUNTY AND WESTERN SPOTSYLVANIA COUNTY THROUGH 645 PM.

RDH
Special weather statement, Sep 1, 5:38 PM EST, 17 minutes before
VAZ041-051-052-055-012330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
638 PM EDT MON SEP 1 2003

...THUNDERSTORMS WITH GUSTY WINDS OVER NORTH CENTRAL VIRGINIA...

AT 638 PM...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS WERE
OCCURRING OVER PARTS OF EASTERN ORANGE...EASTERN CULPEPER AND
SOUTHERN FAUQUIER COUNTIES. THE STORMS WERE MOVING EAST NORTHEAST AT
20 TO 30 MPH.

PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT WIND GUSTS OF 40 TO 50
MPH. RAINFALL IN THE HEAVIEST SHOWERS WILL BE AN INCH TO AN INCH AND
A HALF IN AN HOUR.

COMMUNITIES SUCH AS MORRISVILLE...CALVERTON...OPAL...SUMERDUCK...
ADEN AND NOKESVILLE ARE IN THE PATH OF THESE STORMS.

RDH

The radar

The Sterling radar (KLWX), 37 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fauquier

When
September 1, 5:55 PM EST
Where
Fauquier County, 1 mi SE of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
38.750, -77.800

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372206.